Explore 5-Minute Clinical Consult - view these FREE monographs:
-- The first section of this topic is shown below --
Systemic disorder caused by acute and/or chronic intoxication from salicylate-containing medications:
- Following accidental or intentional exposure, toxic actions of salicylates include:
- Stimulation of CNS respiratory center
- Uncoupling of oxidative phosphorylation
- Inhibition of Krebs cycle dehydrogenases
- Stimulation of gluconeogenesis
- Increased lipolysis and lipid metabolism
- Inhibition of aminotransferases
- Cyclo-oxygenase inhibition and decreased production of clotting factors
- Irritation of the gastric mucosa and stimulation of the CNS chemoreceptor trigger zone
- These actions cause sequential and progressively severe physiologic abnormalities with increasing doses of salicylates, time following exposure, duration of chronic exposure, extremes of age, and presence of concurrent medical conditions; abnormalities include:
- Respiratory alkalosis accompanied by progressive metabolic acidosis
- GI, renal, pulmonary, and skin losses of body fluids and electrolytes
- Initial hyperglycemia followed by hypoglycemia, particularly CNS hypoglycemia
- Abnormal hemostasis and coagulation
- Clinical presentation of patients with salicylate toxicity can range from minor symptoms to a syndrome initially indistinguishable from septic shock with multiple organ failure, including encephalopathy and acute respiratory distress syndrome (ARDS).
- The very young and elderly are particularly prone to develop severe toxicity, as are those with chronic intoxication.
- Conditions causing concurrent acidosis may increase tissue concentrations of salicylate and result in greater morbidity and mortality.
- System(s) affected: Cardiovascular; Endocrine/Metabolic; Gastrointestinal; Hematologic/Lymphatic/Immunologic; Musculoskeletal; Nervous; Pulmonary; Renal/Urologic; Skin/Exocrine
- Increased risk for chronic toxicity because of decreased renal function
- Increased risk for bleeding or perforated gastric ulcers in patients >70 years of age
Acidosis is often more severe in the very young, particularly in chronic or repeated therapeutic-dose poisonings.
- Salicylates may cause premature closure of ductus arteriosus in the fetus.
- Increased risk of ante- and intrapartum hemorrhage
Incidence/Prevalence in the US:
- >10,800 single-substance ingestions of acetylsalicylic acid (ASA) or ASA combination products reported by poison control centers in 2010.
- 24 deaths in 2010, none in children <6 years of age
- Occurs in children and adults at any age
- Conditions causing metabolic or respiratory acidosis
- Extremes of age—very young and elderly
- Psychiatric illness
- History of previous toxic ingestions or suicide attempts
- Concurrent oral poisoning with other substances
- Concurrent use of acetazolamide (Diamox)
- Patient and parent/caregiver education essential; see “Patient Education”
- Emergency telephone numbers (poison control centers): (800) 222–1222
- Accidental or intentional ingestion of salicylates or salicylate-containing medications
- Percutaneous absorption of dermatologic medications containing salicylate
- Breastfeeding by mothers ingesting salicylate-containing medications
- Teething gels containing salicylates
Commonly Associated Conditions
Reye syndrome with salicylate use and varicella or influenza viral infection